Thunderstorm Wind, Montgomery
- When
- September 20, 6:45 PM EST
- Where
- Montgomery County, Star
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.400, -79.800
Several large trees were reported down around Star.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 20, 12:55 PM EST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT THU SEP 20 2001 FRONT STILL PROGGED THE SAME AS PRIOR MODEL RUNS. THUS LOOK FOR THE SURFACE FRONT ALONG THE MOUNTAINS WILL BE VERY SLOW TO TRAVERSE THE STATE. THIS DUE TO LITTLE SURFACE PRESSURE FALLS AT ALL AND 12 UTC RAOBS SHOW THE LOW/MID AND UPPER LEVEL TROUGH IS IN MIDDLE TO EAST TENNESSEE. EXPECT WARM NOSE IN THE MID LAYERS (AROUND 500 MB) FROM 12 UTC THIS WILL HELP TO LIMIT CONVECTION THIS AFTERNOON ACROSS CENTRAL NC. THE CROSS SECTIONAL ANALYSIS STILL SHOWS A GREAT DRYING ABOVE 850 MB THIS AFTERNOON BUT THE SURFACE FRONT AND 850 MB TROUGH WITH ASSOCIATED MOISTURE CONVERGENCE COMES THROUGH AROUND 03-06 UTC TONIGHT. MODELS INDICATE THAT THE TROUGH HAS A LARGE AMOUNT OF WIND CONVERGENCE AND LIFT IN THE LOWER LEVELS AT THAT TIME OR EVEN A CLOSED CYCLONIC CIRCULATION AT 850 MB AT THAT TIME. THUS THE TIMING OF FRONT LOOKS TO BE 03-12 UTC MOVING THROUGH CENTRAL NORTH CAROLINA. BEST LIFT MAY STAY TO THE NORTHERN SECTIONS AND INTO VIRGINIA ALONG THE FRONT. EXPECT A VERY THIN LINE OF SHOWERS ALONG AND IN ADVANCE OF THE FRONT. EVERYONE WILL HAVE A CHANCE OF SHOWERS BUT THE ACTUAL DURATION OF THE SHOWERS AT ANY ONE LOCATION WILL BE LESS THAN AN HOUR. THINGS THEN TURN DRY BUT CLOUDS REMAIN FRIDAY DURING THE DAY WITH BROKEN SKIES. TEMPERATURES MAYBE A BIT WARMER THAN PRIOR FORECAST FOR FRIDAYS HIGHS. THE SKIES BECOME SCATTERED FRIDAY EVENING AND INTO THE NIGHT TURNING MOSTLY CLEAR. NEXT CHANCE OF RAIN STILL ON TRACK FOR MONDAY. PRELIMINARY CCF GSO 61/80/62/84 3/0/0/0 RDU 64/84/63/86 4/0/0/0 RWI 66/83/66/85 4/1/0/0 VUJ 63/84/63/87 3/0/0/0 FAY 66/85/64/87 3/0/0/0 GSB 68/87/68/89 3/1/0/0 .RAH...NONE. CLINE
NCZ007>011-025>027-040-041-073>076-083-084-210145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 740 PM EDT THU SEP 20 2001 ...SEVERE THUNDERSTORM WARNING FOR NORTHERN WAKE COUNTY EXPIRED AT 730 PM... ...SCATTERED STRONG THUNDERSTORMS CONTINUE OVER THE PIEDMONT... A THUNDERSTORM OVER NORTHERN WAKE COUNTY HAD WEAKENED CONSIDERABLY AS OF 738 PM. NO REPORTS OF DAMAGE WERE RECEIVED FROM THIS STORM. THE STORM REMAINED CAPABLE OF PRODUCING FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND SMALL HAIL EXPECTED ALONG ITS PATH OF MOVEMENT FROM FALLS LAKE TO NEAR WAKE FOREST AND INTO SOUTHERN FRANKLIN COUNTY AROUND YOUNGSVILLE BY 830 PM. OTHER SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MONTGOMERY COUNTY NORTHEAST THROUGH CHATHAM... ORANGE... DURHAM AND PERSON COUNTIES THROUGH 830 PM. THE STRONG ACTIVITY WILL LIKELY MOVE VERY CLOSE TO THE TOWNS OF BISCOE... SEAGROVE... ROBBINS... BYNUM.. AND EFLAND. FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND SOME SMALL HAIL ARE POSSIBLE WITH THESE STORMS.&& BE PREPARED TO TAKE SHELTER INDOORS UNTIL THE STORMS PASS. BADGETT
The Raleigh/Durham radar (KRAX), 122 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several large trees were reported down around Star.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268885.